Struggles

The last 7 days have not been ideal. I have been the perfect cliché of an IBD sufferer; keeping up appearances and a social life, whilst also dealing with a multitude of health implications that have left me feeling less than amicable. Living in this way is a genuine struggle, but one that can often be put into perspective – yet tonight, I am finding myself being the epitome of ‘at breaking point’. 

In December I was put onto 40mg of Prednisolone (a corticosteroid) a day. As with most steroid courses, this is to be tapered off by 5mg every week – in effect, I started taking 8 tablets a day for a week, and each Saturday I was able to take one less. Magical. As I am writing this, I have recently (finally) come down to 5mg a day (1 tablet a day – thank God). This is in addition to 6 x 800mg tablets of Asacol (Mesalamine, an anti-inflammatory), 2 x Adcal-D3 (Calcium, Vitamin D) in conjunction with a cocktail of Omega-3, Activated Charcoal and Hair & Nail supplements.

Taking so much medication becomes laborious, but you adapt. The hard bit, are the side effects. With Prednisolone, you become burdened with insomnia, weight-gain and fatigue. Your face will swell like a balloon and hurt in the process of doing so. You will lie awake all night, never nodding off, yet be expected to function as normal with a smile on your face the next day by the World. As if that’s not tricky enough to juggle, it’s likely you’ll be plagued with constant headaches – whether that’s from the lack of sleep or chemicals in the medication is still a mystery to me. As a 24 year old girl with a Fashion Degree and insufferable vanity, watching your body change and suffer is destructive – you will feel the burden both emotionally, physically and mentally.

Having to put on a brave face every single day can be draining. Justifying your new ‘shape’ or mood swings will become tiresome and there will be days when you just want to curl up into a ball and never leave your bed. I have had countless moments of ‘what is the point’ and being on the edge of falling into a pit of depression. You can read countless motivational quotes, push yourself into every state of positivity and create as many wish-lists for your health as you can muster but the one thing that will help you overcome any struggle (in my opinion) is to avoid the instinct of suffering in silence. Speak out, voice your needs – if there are people who don’t understand, listen or give you the time that you need, then take note and disallow yourself to indulge them with your life.

Crohn’s is an invisible illness, but that doesn’t mean you should allow it to make you feel invisible.

6 thoughts on “Struggles

  1. I’m really sorry to read what you’re going through at the moment Lois, I’ve been here myself a few times and completely agree that we shouldn’t allow it to make us invisible. You have a very powerful voice and I’m sure through your blog you’ll give comfort to others going through the same/or similar struggles as you. I hope that can bring you some comfort. Perhaps if the steroids are causing you so many side effects, talk to your gastro consultant and see if they can switch you to TNF blockers, these are generally administered by infusion every 8 weeks, but I’ve found that they’re much more effective than the dreaded Pred!!
    Keep doing what you’re doing and speaking out, not only can it be carthartic but it’s extremely encouraging to others facing the same – I certainly vouch for myself when I say his 🙂 take care lovely xx

    Liked by 1 person

    1. Hi Sian,
      So lovely to hear from you, thank you so much for reaching out and writing – it means the world.
      I’ve heard a lot of people having various infusions which seem to be really good. Luckily I’m nearly at the end of Pred and am moving onto Azathioprine – heard mixed reviews but willing to try anything!
      Sending you love, stay in touch xx

      Like

  2. Hey Lois,
    I’m so sorry it’s been a rough time for you, but I’m equally so happy that you’re using your experiences to make others, such as myself, feel less alone. Thank you.
    Being on pred is never a fun time, even if it does make us feel better. Moon face and sleepless nights are not something anybody wants, especially someone like us who’s already got enough on their plate! But luckily you’re nearly done… well done! You did it! Onwards and upwards.
    As the previous comment said, infusions are a good thing to consider if it gets to a point where you need more than your current meds – as an alternative to steroids and moon face! I’ve just had my second round of Infliximab, so I’m very new to it, but it’s already made me feel SO much better but with limited side effects and none anywhere as bad as pred. If you ever consider it and have any questions then honestly feel free to ask, it’s the least I can do considering how uplifting and comforting I am finding your blog and YouTube.
    Thank you. Keep smiling, you’ve got this. 💜
    Jade

    Liked by 1 person

    1. Hi Danielle,
      Thank you for your message, means the world.
      Love that you can relate to Pred – the devil!
      I have heard so much about Infliximab; how did you get to come about going on it? Are you on any other medication at the moment too?
      I’ve just been moved directly onto Azathioprine, which so far (it’s only been 3 weeks) seems to be quite good, although I did have really bad side effects to start with such as migraines, nausea and heart palpitations, but all of that seems to have calmed down a little now.
      Please do keep in touch, it’s so lovely to hear from you x

      Like

      1. Heya 🙂
        Pred most definitely is the devil!
        Basically I was admitted to hospital after a colonoscopy as the results showed that my meds (6MP & Mesalazine) weren’t working. Because of that, they decided to put me on Infliximab which I hadn’t actually heard of before then! I’m still on the 6MP and Mesalazine as well as the Infliximab.
        Ooooh yes I’ve heard about Azathioprine. I’m glad to hear that your side effects have calmed down because that sounds horrible, especially the heart palpitations! Hopefully it’ll keep your symptoms under control too.
        I also follow your instagram and saw you were saying how you struggle with cardio because you get symptoms after running for even a short period… I get this too! I’m so glad it isn’t just me. I’m so unfit as I struggle to exercise in any capacity with my Crohn’s because of that, so I’m excited to follow your gym journey as I hope it can motivate me.
        I will definitely keep in touch – same to you of course! All the love X

        Like

  3. Hi Lois,
    Just wanted to say you’ve reached Belgium with your blog 🙂 I’m a 22 year old girl who suffers from Crohn’s too (was diagnosed in December 2015). It really is a daily struggle and sometimes it’s just so difficult to pretend you’re okay when obviously you’re not. For the past year I’ve also had different treatments with prednisone (it’s called Medrol here in Belgium) and I do really hate the side effects, but it has been the only drug that seemed to work for me so far. Recently I’ve started infusions with vedolizumab, but it takes some time to see if it has any positive effects for my Crohn’s. Let’s hope for the best!

    Just wanted to let you know that I really love to read your blog and I also watch your Youtube videos. Many of my friends don’t really understand what I’m going through at the time but you really make me feel like I’m not the only one having a rough time at the moment caused by this nasty disease, and that really means so much to me! I’m so sorry to hear you’re struggling at the moment and I really do hope you start to feel better soon! Please continue writing, you’re doing a great job! Lots of love and positive vibes from Belgium xx

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s